Iowa, 2004

Tornado in Iowa, June 11, 2004

June 11, 2004 · NWS FSD · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 11, 2:00 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 11, 2:00 PM CST, 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT FRI JUN 11 2004

.DISCUSSION...

SVR STORMS WILL EXIT THE FAR ERN PART OF FCST AREA BY ERY EVE. OTRW
DRY AIR COMNG IN AND LACK OF DECENT SHEAR SEEMS TO KILL ANY OTHER
TSTM DVLPMNT CHC NEXT CPL OR THREE HRS. SKIES SHUD GO MOCLR OVER
FCST AREA PRETTY QUICKLY THIS EVE WHERE THEY ARENT ALREADY. A FEW
CLDS ASSOCD WITH UPR LO MOVG NEWD MAY BRUSH NWRN CRNR OF CWA BUT
THIS CUD STILL LEAVE SKIES MOCLR. W/SW WNDS BRINGING IN THE DIRER
AIR SHUD DIE OFF PRETTY WELL DURG THE NGT AND SHUD LEAVE CONDS
PRETTY GOOD FOR BIG BALLOON RACE FSD AREA SAT MRNG.

BIGGER QSTNS COME WITH TSTM CHCS NEXT FEW DAYS. TSTM DVLPMNT PSBL
SAT AFTN AND EVE. INSTBLTY MRNGL ESPLY FOR SVR WITH LESS MOISTR
AVBL...AND WONDERING ABOUT SLGT RISK SVR SERN PART OF AREA ON DAY 2.
HWVR CONCEDE THAT SOME UPPR SUPPRT IS THERE...AND SHRT WV SHOWN
COMNG ACRS DURG SAT CUD EASILY BE STGR THAN MODELS FCST...SO WITH
SOME HALF DECENT HEATG EXPCTD WILL GO WITH THE CHC TSTMS AND KEEP
LIKELY SERN CRNR IN PART OF SLGT RISK AREA. THREAT SHUD TAPER OFF
INTO SRN PART OF AREA BY ERY SUN AND BE DONE BY LATE SUN.

THIS LEADS TO THE CHANGE OF TAKING OUT CHC TSTMS FOR SUN NGT AND
MOST OF MON. WILL THEN BRING MENTN BACK IN BY LATE MON AFTN AS FVRBL
LO AND MID LVL WAA PATTRN SETS UP. WILL CONT THIS THREAT INTO MON
NGT.

CONVECTN THREAT EXNTDED PD FOR TUE THRU FRI IS VERY QSTNBL WITH
MODELS STILL MAKING THE BIG CHANGES IN SOLNS FROM RUN TO RUN AND
BTWN EACH OTHER. CHC OF TSTMS WE HAVE BEEN CARRYNG FOR WED NGT AND
THU MAYBE SHUD BE MOVED A DAY OR DAY AND A HALF BASED ON SOME OF THE
LATEST MODELS. HWVR WILL LEAVE THIS ALONE ONE MORE DAY IN VIEW OF
ALMOST WILDLY CHANGING MODEL SOLNS IN THE EXTNDED RANGE. KEY IS FCST
UPR TROF THE DVLPS FROM THIS AREA INTO NRN GRTLKS BY THU AND WUD
SUGGEST DRY AND MILD PD. HWVR MODELS HAVE BEEN KNOWN TO UNDERDO
RIDGING IN PLAINS RECENTLY AND THIS CUD SLOW THINGS DOWN OR LEAD TO
MORE BIG CHANGES. IN ANY EVENT...BY FRI...LAST DAY OF EXTNDED...THE
DRY AND MILD PATTERN SHUD BE IN PLACE.

TEMPS THRU MOST OF FCST PD SHUD BE RELTVLY MILD. HWVR THINGS CUD GET
WRMR ABOUT MON IF ABV MENTND RDGNG GETS GOING STGR THAN MODELS
SHOW.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 11, 10:36 AM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 AM CDT FRI JUN 11 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1136 AM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
TTHUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OR JUST EAST OF
INTERSTATE 29 EARLY THIS AFTERNOON.  STORM WILL RAPIDLY DEVELOP
AND BECOME SEVERE WITH THE INITIAL THREAT BEING LARGE HAIL...IN
EXCESS OF GOLF BALL SIZE...NEAR THE SOUTH DAKOTA BORDER.  AS THE
STORMS MOVE EAST THIS AFTERNOON...THE THREAT FOR DAMAGING WINDS
WILL ALSO INCREASE. THE GREATEST THREAT FOR DAMAGING WINDS WILL
BE EAST OF LINE FROM MARSHALL MINNESOTA TO IDA GROVE IOWA.  THERE
WILL ALSO BE A RISK OF AN ISOLATED TORNADO DURING THE AFTERNOON.
THE THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE AREA BY 7 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COUPLE OF LOW PRESSURE SYSTEMS WILL MOVE EAST OVER THE AREA.
THE FIRST ONE SHOULD BRING A CHANCE OF THUNDERSTORMS LATE
SATURDAY AFTERNOON AND EVENING...AND THE SECOND SYSTEM SHOULD
AFFECT THE AREA LATE SUNDAY INTO MONDAY. THE BEST CHANCE OF
SEVERE THUNDERSTORMS WILL BE IN NORTHWEST IOWA...SOUTHEAST SOUTH
DAKOTA...AND FAR NORTHEAST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 1 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, Jun 11, 1:59 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             CHEROKEE                42.75N 95.55W
06/11/2004  0.75 INCH        CHEROKEE           IA   TRAINED SPOTTER

0114 PM     HAIL             CHEROKEE                42.75N 95.55W
06/11/2004  0.88 INCH        CHEROKEE           IA   TRAINED SPOTTER

0147 PM     HAIL             5 W LINN GROVE          42.89N 95.34W
06/11/2004  0.75 INCH        BUENA VISTA        IA   PUBLIC

0209 PM     HAIL             3 SSE ROSSIE            42.97N 95.17W
06/11/2004  0.75 INCH        CLAY               IA   TRAINED SPOTTER

            DIME SIZE HAIL COVERING THE GROUND.

0219 PM     HAIL             GREENVILLE              43.02N 95.15W
06/11/2004  0.75 INCH        CLAY               IA   TRAINED SPOTTER

0223 PM     TORNADO          3 NE SIOUX RAPIDS       42.92N 95.11W
06/11/2004                   CLAY               IA   PUBLIC

0224 PM     TORNADO          2 W GILLETT GROVE       43.02N 95.07W
06/11/2004                   CLAY               IA   PUBLIC

0226 PM     TORNADO          5 NW MARATHON           42.91N 95.05W
06/11/2004                   BUENA VISTA        IA   TRAINED SPOTTER

            CONE SHAPED TORNADO

0228 PM     TORNADO          3 W WEBB                42.95N 95.07W
06/11/2004                   CLAY               IA   PUBLIC

0228 PM     TORNADO          3 N GILLETT GROVE       43.06N 95.04W
06/11/2004                   CLAY               IA   PUBLIC

0233 PM     TORNADO          2 NE MARATHON           42.88N 94.96W
06/11/2004                   BUENA VISTA        IA   EMERGENCY MNGR

            TORNADO A COUPLE HUNDRED YARDS WIDE

0246 PM     TORNADO          E WEBB                  42.95N 95.01W
06/11/2004                   CLAY               IA   EMERGENCY MNGR

            TORNADO ON COUNTY ROAD B63 JUST EAST OF WEBB

&&

TRM

The radar

The Sioux Falls radar (KFSD), 123 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Clay

When
June 11, 2:15 PM CST to 2:21 PM CST
Where
Clay County, 1 mi E of Everly
Rating
F1
Path length
2 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
43.167, -95.317

A tornado destroyed a barn and damaged trees and power lines.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409813.